SSRIs are antidepressant medications that work by affecting neurotransmitters. A neurotransmitter is a chemical produced by the body that enables one neuron (nerve cell) to communicate with another. They enable nerve impulses to travel. Serotonin is one such neurotransmitter. SSRIs slow down the body’s clearing away of the neurotransmitter—enabling it to do its work for a longer time. This has an effect on mood. The first SSRI was fluoxetine (sold under the brand name Prozac), which first became available in the United States in 1987.
Here is a list of the SSRIs approved by the FDA to treat depression:
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Fluoxetine (Prozac, Prozac Weekly)
- Paroxetine (Paxil, Paxil CR, Pexeva)
- Sertraline (Zoloft)
SSRIs are mainly indicated for treating clinical depression, but they are often prescribed for anxiety disorders, panic disorders, obsessive compulsive disorder (OCD) and eating disorders. The use of these drugs has been controversial, with many believing that they are over prescribed. Annual sales of SSRIs in the Untied States total about $7 Billion.
Side effects of these drugs include headache, nausea, drowsiness, dry mouth, sexual dysfunction, restlessness, weight gain, insomnia, agitation, rash, and diarrhea. In 2004 studies linked the drugs to teen suicide. The FDA now requires a “black box warning” on package inserts of the drug.
SSRIs can produce dangerous reactions when given in conjunction with MAO inhibitors (in fact, patients who have been on MAO inhibitors must wait two weeks after stopping the drug before taking SSRIs). In combination with other drugs, SSRIs can cause a rare but dangerous condition known as serotonin syndrome. These drugs include MAO inhibitors, pain relief medication (such as tramadol [Ultram]), migraine medications (such as sumatriptan [Imitrex] and rizatriptan [Maxalt]), and even some herbs (like St. John’s Wort). This is a dangerous situation and requires immediate medical treatment. Symptoms include extreme agitation, confusion, hallucinations, restlessness, increased heart rate, nausea, vomiting, seizures and even coma.
If you are taking an SSRI, you should not discontinue it without physician assistance. Withdrawing from the drug can cause both physical and psychological symptoms. Such symptoms include nausea, dizziness, lethargy, and flu-like symptoms.
There are natural approaches to depression. Something as simple as exercise has outperformed these drugs in some patients. Follow this link to see articles on exercise, vitamins, and lifestyle: Depression/mental health articles